Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 290, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2009, 2:26 PM MDT for Arthur County, Grant County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 2:26 PM MDT (20:26 UTC)
- Expired
- Jul 20, 2009, 3:15 PM MDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Arthur County, NE, Grant County, NE
The radar
The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:45 PM MDT | HAIL 2.5 | 10 Sse Ashby, NE | WINDSHIELD BROKEN OUT IN PICKUP TRUCK. NEIGHBORS HAD 7 HOUSE WINDOWS KNOCKED OUT. REPORT DELAYED AND RECEIVED THROUGH ESPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 202026 SVRLBF NEC005-075-202115- /O.NEW.KLBF.SV.W.0290.090720T2026Z-090720T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 226 PM MDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA... WESTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA... * UNTIL 315 PM MDT * AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SWEDE LAKE...OR 25 MILES NORTHWEST OF ARTHUR...AND MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JENSEN LAKE BY 310 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. && LAT...LON 4161 10159 4157 10198 4197 10200 4201 10176 TIME...MOT...LOC 2026Z 356DEG 20KT 4189 10189 $$ TLK
2 follow-up statements
000 WWUS53 KLBF 202045 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 245 PM MDT MON JUL 20 2009 NEC005-075-202115- /O.CON.KLBF.SV.W.0290.000000T0000Z-090720T2115Z/ ARTHUR NE-GRANT NE- 245 PM MDT MON JUL 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR WESTERN GRANT AND NORTHWESTERN ARTHUR COUNTIES... AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SWEDE LAKE...OR 19 MILES NORTHWEST OF ARTHUR...MOVING SOUTH AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... JENSEN LAKE BY 305 PM MDT... 9 MILES WEST OF HIGHWAY 61 MILE MARKER 130 BY 310 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. && LAT...LON 4161 10159 4157 10198 4197 10200 4201 10176 TIME...MOT...LOC 2045Z 356DEG 20KT 4178 10188 $$ TLK
000 WWUS53 KLBF 202054 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 254 PM MDT MON JUL 20 2009 NEC005-075-202115- /O.CON.KLBF.SV.W.0290.000000T0000Z-090720T2115Z/ ARTHUR NE-GRANT NE- 254 PM MDT MON JUL 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR WESTERN GRANT AND NORTHWESTERN ARTHUR COUNTIES... AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JENSEN LAKE...OR 12 MILES NORTHWEST OF ARTHUR...MOVING SOUTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... JENSEN LAKE AND 9 MILES WEST OF HIGHWAY 61 MILE MARKER 130 BY 300 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. && LAT...LON 4161 10159 4157 10198 4197 10200 4201 10176 TIME...MOT...LOC 2054Z 356DEG 25KT 4168 10187 $$ TLK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:25 PM MDT, 1 minute earlier.
Area forecast discussion, Jul 20, 2:25 PM MDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 PM CDT MON JUL 20 2009 .SYNOPSIS... UPPER LOW OVER SOUTH CENTRAL CANADA...DEEP TROUGH THROUGH THE GREAT LAKES AND H5 RIDGE OVER THE WESTERN CONUS. AT THE SURFACE WEAK COLD FRONT THROUGH THE NORTHERN PLAINS. WEAK SURFACE LOW OVER EASTERN COLORADO WITH INVERTED TROUGH THROUGH WESTERN NEBRASKA. && .DISCUSSION... MODELS IN GOOD AGREEMENT THROUGH THURSDAY ACROSS THE CENTRAL PLAINS. BY FRIDAY SOME DIFFERENCES ENTER INTO THE FORECAST INVOLVING THE STRENGTH OF THE WESTERN RIDGE. GFS MAINTANAINS A RIDGE ACROSS THE ROCKIES EXTENDING INTO BRITISH COLUMBIA AND BRINGING NORTH NORTHWEST FLOW OVER NEBRASKA. THE EUROPEAN DAMPENS THE RIDGE AND BRINGS MORE WESTERLY FLOW. THIS DIFFERENCE IS DUE TO THE DIFFERENT HANDLING OVER THE GREAT LAKES. THE GFS DEVELOPS A CLOSED LOW OVER THE LAKES AND ROTATES IT DEEP INTO THE UPPER MISSISSIPPI RIVER VALLEY AND THEN BACK OVER LAKE MICHIGAN. GFS ENSEMBLE RUNS SHOW THE OPERATIONAL RUN WITH THE WANDERING CLOSED LOW TO BE AN OUTLIER. HOWEVER AM NOT CONFIDENT IN THIS EUROPEAN SOLUTION OF A BROAD FLAT WESTERN RIDGE AND NONE OF THE GFS ENSEMBLES SHOW THE RIDGE FLATTENING. SO WILL TRY TO HOLD ON TO THE STATUS QUO IN THE FORECAST AND SEE WHAT LATER MODEL RUNS BRING. AM INCLINED TO LEAN NEW DAY SEVEN IN THE DIRECTION OF DAY 6 AND ASSUME THE WESTERN RIDGE REMAINS IN PLACE UTILIZING A PERSISTANCE TYPE FORECAST MODEL...UNTIL I SEE GREATER MODEL CONSISTENCY. TONIGHT TDS IN THE 60S AND POOLED ALONG FRONTAL BOUNDARY. SB CAPES IN THE 1500-2000 J/KG RANGE. MODERATELY UNSTABLE WITH ISOLATED ONGOING PRECIPITATION. AS THE FRONT BEGINS IS SOUTHWARD PUSH EXPECT STORMS TO FIRE WITH INCREASING COVERAGE AND SOME STORMS COULD BECOME SEVERE. .TUESDAY AND WEDNESDAY...THE FRONT PASSES OUT OF THE STATE HOWEVER SURFACE HIGH PRESSURE SLIDES QUICKLY SOUTH AND ALL MODELS SHOWING RESULTANT UPSLOPE FLOW BRINGING THUNDERSTORMS BACK INTO THE SOUTHWEST BY 12Z WEDNESDAY. POPS ALREADY IN THE GRIDS AND LEFT BUT THE TRAJECTORY OF THE HIGH SEEMS TO BE SUCH THAT ANY UPSLOPE SHOULD BE JUST OUTSIDE OF OUR CWA. .THURSDAY AND FRIDAY...A FRONTAL BOUNDARY CROSSES THE AREA AND THIS SHOULD PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY WHICH WILL BE THE FOCUS. .IN THE EXTENDED...THE WEEKEND AND EARLY NEXT WEEK SHOW THE POTENTIAL FOR WARMER TEMPERATURES IF THE EUROPEAN IS FOLLOWED. WE MAY SEE A RETURN TO THE 90S. && .AVIATION... FRONT HAS PUSHED THROUGH KVTN BUT POST FRONTAL TRW OVER THE DAKOTAS PUSHING SOUTHEAST HAVE INCLUDED TEMPO GROUPS FOR KVTN THROUGH EARLY EVENING WITH MVFR CONDITIONS VISIBILITIES. KLBF LOOKS MORE UNCERTAIN FOR THUNDERSTORMS HAVE LEFT OUT OF THE TAF THIS EVENING. STRATUS SIGNATURE SEEN AT KLBF FOR EARLY MORNING POST FRONTAL WILL TAKE A CLOSER LOOK AT TAF ISSUANCE. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR NEZ004-005-022>027-035>038-056>059-069>071-094. && SHORT TERM/EXTENDED...POWER/HIRSCH AVIATION...KECK
Hazardous weather outlook, Jul 20, 10:03 AM MDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1103 AM CDT MON JUL 20 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-211000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1103 AM CDT MON JUL 20 2009 /1003 AM MDT MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR ALL BUT THE EXTREME NORTHWEST. A WEAK COLD FRONT WILL CONTINUE TO PUSH INTO NORTHWEST NEBRASKA THIS AFTERNOON...WHILE AN AREA OF LOW PRESSURE EXTENDS SOUTH THROUGH WESTERN NEBRASKA. AMPLE MOISTURE IS IN PLACE TO FUEL THUNDERSTORM DEVELOPMENT AS SEVERAL DISTURBANCES CONTINUE TO MOVE SOUTHEAST WITH THE GREATEST INSTABILITY TO EXIST IN AREAS SOUTHEAST OF A LINE FROM VALENTINE IN CHERRY COUNTY...TO BIG SPRINGS IN DEUEL COUNTY LATE THIS AFTERNOON. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS AS CONVECTION CONTINUES TO DEVELOP AS THESE BOUNDARIES PUSH SOUTHEAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WEDNESDAY THROUGH FRIDAY...HEAT...MOISTURE AND INSTABILITY WILL RETURN. A STATIONARY FRONT WILL BE LOCATED SOMEWHERE ACROSS THE CENTRAL PLAINS. THE FRONT AND ANY DISTURBANCE WHICH CROSSES THE CENTRAL PLAINS COULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT. WINDS ALOFT WILL CONTINUE TO BE STRONG SUPPORTIVE OF ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL OR WIND DAMAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
In the hours before
Local storm report, Jul 20, 2:08 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 5 NNE ASHBY 42.09N 101.90W
07/20/2009 M1.00 INCH CHERRY NE PUBLIC
&&
CARMELLocal storm report, Jul 20, 2:18 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 6 NE ASHBY 42.09N 101.85W
07/20/2009 M1.00 INCH CHERRY NE PUBLIC
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:13 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, McPherson | 47 min |
| Jul 20, 1:52 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Sheridan | 53 min |
| Jul 20, 2:22 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 53 min |
| Jul 20, 2:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 50 min |
| Jul 20, 3:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jul 20, 3:04 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 41 min |
| Jul 20, 3:39 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
| Jul 20, 3:39 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Deuel, Garden, Keith | 36 min |
| Jul 20, 4:03 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Keith, Perkins | 42 min |
| Jul 20, 4:08 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Keith, Perkins | 22 min |
| Jul 20, 4:24 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 36 min |
| Jul 20, 4:31 PM MDT | Tornado Warning | LBF | Chase, Perkins | 29 min |
| Jul 20, 4:36 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Keith, Perkins | 24 min |
| Jul 20, 4:54 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 38 min |
| Jul 20, 4:58 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 25 min |
| Jul 20, 5:32 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden | 28 min |
| Jul 20, 5:54 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.